by Jeffrey T. Kirchner, DO, AAHIVS, AAHIVM Chief Medical Officer
September 24, 2019
Kerchberger AM et al. Weight gain associated with Integrase Stand Transfer Inhibitor use in women. Clinical Infectious Diseases, Published on line: 28 August 2019. https://doi.org/10.1093/cid/ciz853.
Integrase strand-transfer inhibitor (INSTI)-based regimens have become the primary therapies for the majority of persons with HIV disease. Several recent reports have linked these drugs to weight gain – similar to what was seen in the past with protease inhibitors. This paper is from the Women’s Interagency HIV Study (WIHS) – a cohort of 10 clinical sites in the U.S. They included 234 women enrolled from 2006 through 2017 who either switched to an INSTI or added an INSTI to their ART regimen. These women were compared to 884 women who were taking non-INSTI ART. Their mean age was approximately 49 years and 61% were black. The authors measured weight, body mass index, body fat percentage, along with waist, hip, arm, and thigh circumference. Measurements were obtained at six to twelve months before starting then six to eighteen months after starting an INSTI. Changes in measurements over time in each group were adjusted for race, age, education, smoking status, and baseline ART regimen. Compared to the women maintained on non-integrase regimens, the INSTI group experienced mean greater increases in body weight (2.1kg), BMI (0.8 kg/m²), and percent body fat (1.4%). They also had 2.0 cm, 1.9 cm, 0.6 cm, and 1.0 cm increases respectively in waist, hip, arm, and thigh circumference. All of these differences were statistically significant and affected nearly 20% of the women on an INSTI. No differences in body changes were observed by one specific integrase inhibitor compared to another. The authors note that these increases in adiposity over a short follow-up period indicate an underappreciated health impact of integrase inhibitors, especially in women, and may influence future acceptability of these ART regimens.
This study adds to a growing body of data associating INSTI use and weight gain. As the majority of PLWH in the U.S. are now taking an INSTI as part of their ART regimen, greater attention will have to be made to the growing problem of obesity and associated health risks including CVD, diabetes, and hypertension. The gains in both peripheral and central adiposity differ from previously described HIV-associated lipodystrophy. Whether these changes are hormonally-mediated or related to improved appetite and increased caloric intake remains to be determined. I believe it would be reasonable to have this discussion with patients at the start of therapy, however it is not a reason to choose a non-INSTI based regimen.
View archived Clinical Research Update entries here.